Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 75, NWS El Paso, TX

September 22, 2011Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 22, 2011, 6:25 PM MDT for Doña Ana County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2011, 6:25 PM MDT (00:25 UTC)
Expired
Sep 22, 2011, 6:55 PM MDT
In force
30 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 41 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
3223 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS54 KEPZ 230025
SVREPZ
NMC013-230115-
/O.NEW.KEPZ.SV.W.0075.110923T0025Z-110923T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
625 PM MDT THU SEP 22 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 715 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF LAS CRUCES...MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS CRUCES...
  EAST MESA...
  TALAVERA...
  SAN MIGUEL...
  FAIRACRES...
  VADO...
  NMSU MAIN CAMPUS...
  MESQUITE...
  MESILLA...
  LA MESA...
  AGUIRRE SPRINGS...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DENSE BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

&&

LAT...LON 3220 10656 3210 10660 3212 10677 3215 10689
      3244 10680 3238 10661 3237 10651
TIME...MOT...LOC 0025Z 014DEG 9KT 3218 10669

$$

TRIPOLI
1 follow-up statement
366 
WWUS54 KEPZ 230055
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
655 PM MDT THU SEP 22 2011

NMC013-230104-
/O.CAN.KEPZ.SV.W.0075.000000T0000Z-110923T0115Z/
DONA ANA NM-
655 PM MDT THU SEP 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DONA ANA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER GUSTY WINDS AND BLOWING DUST IN SOME LOCATIONS IS 
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3220 10656 3210 10660 3212 10677 3215 10689
      3244 10680 3238 10661 3237 10651
TIME...MOT...LOC 0054Z 014DEG 9KT 3211 10671

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:26 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 22, 2:26 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
226 PM MDT THU SEP 22 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING A FEW SHOWERS AND THUNDERSTORMS
ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON AND THIS EVENING. HIGH
PRESSURE ALOFT AND WESTERLY WINDS WILL PRODUCE WARM MOSTLY DRY
WEATHER THROUGH THE WEEKEND AND MOST OF NEXT WEEK.

&&

.DISCUSSION...
WEAK COLD FRONT PUSHING TO THE SOUTHWEST INTO SOUTHERN NEW MEXICO
AND FAR WESTERN TEXAS TODAY WITH BOUNDARY EXPECTED TO DISSIPATE
OVER THE AREA BY FRIDAY AFTERNOON. CURRENTLY CAPES RANGE AROUND
600 TO 1200 J/KG THIS AFTERNOON WITH PRECIPITABLE WATER .8 INCH.
WHILE FRONT WILL WEAKEN ASSOCIATED LOW LEVEL CONVERGENCE WILL
INITIATE A FEW THUNDERSTORMS THIS AFTERNOON THROUGH EARLY THIS
EVENING. DEWPOINT DEPRESSIONS AROUND 50 INDICATE A FEW SEVERE
DOWNBURSTS POSSIBLE. STORMS FORMING IN AREAS OF HIGHER CAPES MAY
ALSO PRODUCE NEAR SEVERE HAIL.

NARROW BUT HIGH AMPLITUDE RIDGE WILL MOVE ACROSS NEW MEXICO ON
FRIDAY WITH ASSOCIATED SUBSIDENCE BRINGING  WARM DRY WEATHER. SHORT
WAVE TROUGH IS THEN FORECASTED TO UNDERCUT RIDGE AND MOVE WEST TO
EAST ACROSS THE REGION SUNDAY AFTERNOON AND EVENING. DPVA AHEAD OF
SYSTEM WILL INDUCE DYNAMIC UPWARD MOTION BUT ZONAL/WESTERLY  FLOW
WILL ALSO TRANSPORT DRIER CONTINENTAL AIR ACROSS THE CWA. THUS
ONLY EXPECT ISOLATED CONVECTION OVER THE HIGHER MOUNTAINS WITH DRY
WEATHER ELSEWHERE.

INTERESTING AND CHALLENGING SITUATION EVOLVES MONDAY THROUGH
TUESDAY AS GFS MOVES WEAK BUT BROAD CLOSED LOW TO THE SOUTHEAST
ACROSS THE CWA WITH CIRCULATION CENTER NEAR EL PASO EARLY TUESDAY.
SLOW MOVEMENT OF SYSTEM WILL SUSTAIN DYNAMIC LIFT AND SOME COOLING
ALOFT ACROSS NEW MEXICO AND WESTERN TEXAS DURING THIS TIME.
HOWEVER ASSOCIATED CIRCULATION AROUND THE LOW WILL ALSO CONTINUE
TO TRANSPORT DRY CONTINENTAL AIR AT MID LEVELS INTO THE CWA. IN
ADDITION SURFACE LOW OVER CENTRAL TEXAS WILL GENERATE WESTERLY
FLOW AT LOW LEVELS WHICH WILL ALSO ADVECT DRY AIR. THUS
PRECIPITABLE WATER WILL ONLY BE AROUND .5 INCH WITH CAPES ONLY
SLIGHTLY POSITIVE OVER THE HIGH TERRAIN. FOR THESE REASONS WILL
KEEP MOST OF THE AREA DRY LATER PERIODS.

&&

.AVIATION...VALID 23/00Z-24/00Z.
MAINLY VFR CONDITIONS WITH LIGHT WINDS THROUGH THE PERIOD WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AND
AGAIN THURSDAY. MOST LOCATIONS WILL HAVE GENERALLY LIGHT WINDS WITH
VSBY P6SM AND FEW100-150 SCT250. EXPECT MVFR  CONDITIONS NEAR
SHOWERS AND TSTMS WITH 1-3SM TSRAGS AND SCT BLO BKN-OVC060-100. WIND
GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE NEAR ANY TSTM. DRIER WILL
LESS ACTIVITY ON FRIDAY WITH ONLY ISOLD ACTIVITY O/NR MTNS.

&&

.FIRE DISCUSSION...
A WEAK BACKDOOR COLD FRONT WILL PUSH INTO THE AREA FROM THE EAST
TODAY. THIS WILL RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS AND
SLIGHTLY COOLER TEMPERATURES. EASTERLY WINDS WILL BE OCCASIONALLY
BREEZY AT TIMES ON WEST SLOPES AND PASSES AND CANYONS. HIGH PRESSURE
ALOFT WILL REBUILD OVER NEW MEXICO ON FRIDAY WITH DRIER CONDITIONS
RETURNING TO THE AREA ON FRIDAY AND SATURDAY. A WEAK UPPER LEVEL
SYSTEM IS FORECAST TO MOVE INTO THE REGION DURING THE FIRST PART OF
NEXT WEEK STARTING ON SUNDAY WITH OCCASIONAL BREEZY WEST WINDS AND A
FEW ISOLATED MAINLY MOUNTAIN SHOWERS POSSIBLE. THE MIN RH FIELD WILL
RUN 15% TO 20% WEST OF THE RIO GRADE THIS AFTERNOON AND 20% TO 30%
EAST OF THE RIO GRANDE EXCEPT NEAR 50% IN THE SACRAMENTO MOUNTAINS.
ON FRIDAY AFTERNOON HUMIDITIES WILL RANGE FROM 18% TO 23% ALL AREAS
EXCEPT NEAR 35% IN THE SACRAMENTO MOUNTAINS. THE HAINES INDEX WILL
BE GENERALLY 3 EAST OF THE CONTINENTAL DIVIDE AND 4 TO 5 WEST TODAY
AND 3 OVER MOST AREAS FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  87  63  91  66 /  20   0   0   0   0
SIERRA BLANCA TX        53  83  57  88  58 /  20   0   0   0   0
LAS CRUCES              59  87  60  91  62 /  20   0   0   0   0
ALAMOGORDO              56  85  56  89  60 /  20   0   0  10  10
CLOUDCROFT              42  64  42  67  44 /  20  10  10  10  10
TRUTH OR CONSEQUENCES   57  85  58  89  61 /  10   0   0   0   0
SILVER CITY             53  79  54  81  56 /  20  10  10  10  10
DEMING                  59  86  60  90  62 /  20   0   0   0   0
LORDSBURG               61  87  60  90  62 /  20  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Sep 22, 11:35 AM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1135 AM MDT THU SEP 22 2011

NMZ022>025-030>032-TXZ055-056-231730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1135 AM MDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WITH A FEW STORMS PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOSTLY DRY WEATHER FRIDAY THROUGH WEDNESDAY WITH ONLY SLIGHT CHANCES
OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.